When to Use Naloxone

Please note: this section we will focus on when naloxone should be used in a community setting, NOT when it should be used in a hospital/clinical setting by doctors/nurses.

Naloxone should be given to ANY person if they are suspected of experiencing an overdose where opioids are involved. If the person who has overdosed is someone who you were with when they used opiates then the decision to administer the drug is an easy one. If however you didn't see opiates used then you may need to ask any friends/witnesses some questions about the drugs used. Where there are no witnesses then we may decide to administer naloxone based on evidence of signs and symptoms of overdose (see below). Even if there is no opioid drug using paraphernalia (silver foil sheets/tubes; syringes and needles; medication bottles/packets) but you suspect opioids may have been taken, you can still use naloxone because, even if it does not help, it will do no harm.

Signs of Overdose

  • Shallow/difficult breathing
  • Pinpoint pupils
  • Blueish colour to lips or nails
  • Unconsciousness

If you identify someone has the above symptoms and you know or suspect opiates have been used then you should be using naloxone. However at early stages of an overdose someone may be semi conscious, with some slurring of speech and possibly disorientation. If a person can be roused at all then you shouldn't be administering naloxone, but you should be monitoring them as it may get to the stage they need it.